Colorado, 2005

Flash Flood and Hail in Colorado, June 21, 2005

June 21, 2005 · NWS PUB · 3 events in 1 county or zone

2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 21, 2:30 AM MST, 11 hours 26 minutes earlier.

Area forecast discussion, Jun 21, 2:30 AM MST, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
330 AM MDT TUE JUN 21 2005

.SHORT TERM...
(TODAY AND TONIGHT)

...A FEW MORE TSRA IN THE MTNS THIS AFTERNOON AND EVENING...

CURRENTLY...MORNING TSRA NOTED OVER EC CO AND IN FAR WC KS EARLY THIS
MORNING. AS THE LAST COUPLE OF NIGHTS...OUTFLOW BOUNDARIES HAVE
MOVED ACROSS THE SE CO PLAINS. SKIES OVER THE REGION ARE PRIMARILY
CLEAR EXCEPT FOR SOME HI CLOUDS ASSOCIATED WITH THE TSRA TO OUR N.

REST OF THIS EARLY MORNING...WILL TSRA MAKE IT INTO THE REGION AFTER
4 AM ZONE ISSUANCE...CURRENTLY...BELIEVE THIS WILL NOT BE THE CASE.
ACTIVITY ON PALMER SHOULD BE EAST OF EL PASO COUNTY AND ACTIVITY
OVER WC KS SHOULD CONTINUE TO MOVE SSE AWAY FROM THE AREA. NEXT
CONCERN IN THE IMMEDIATE SHORT TERM WILL BE LOW CLOUDS OVER THE N
SXNS OF THE SE PLAINS...FOR NOW WILL WAIT TIL LAST MINUTE AND KEEP
AN EYE ON THE LOW CLOUD SAT PIX AND ADJUST AS NECESSARY. IF CLOUDS
DO MOVE IN BELIEVE THEY WILL NOT LAST MUCH OF THE EARLY MORNING.

THIS AFTERNOON...MSTR ON THE INCREASE OVER THE HIER TRRN AND
BELIEVE WE WILL SEE INCREASED TSRA IN THE MTNS DURING THIS PERIOD.
SOME OF THE LTG WILL BE DRY INITIALLY BUT DEWPTS IN THE MTNS ARE IN
THE 30S AND 40S...SO STORMS SHOULD TEND TO TRANSISTION TO WET AS
THE AFTERNOON PROGRESSES. WOULD NOT BE SURPRISED TO SEE SOME LTG
STARTED FIRES HOWEVER AND WILL MENTION THIS THREAT IN THE FIRE WX
PRODUCTS. 00Z NAM GUIDANCE APPEARED TO BE OUT TO LUNCH AND IGNORED
(WAY TOO COOL). 06 NAM GRIDDED DATA APPEARED TO TREND MORE TOWARDS
REALITY (FOR NWS PUB CWA AND USED THIS DATA (WITH SOME
MODIFICATIONS). TEMPS REFLECT MAV TEMP MOS GUIDANCE. TSRA SHOULD
GRADUALLY MOVE OVER ONTO THE PLAINS DURING THE LATE AFTERNOON BUT
SHOULD NOT MOVE TOO FAR E OF THE I-25 CORRIDOR...WITH THE EXCEPTION
BEING EL PASO COUNTY.

TONIGHT...MCS NOT FORECAST TO DEVELOP TONIGHT AND POPS REFLECT THIS
THINKING. A FEW TSRA SHOULD LINGER OVER THE CONTDVD...ESPECIALLY
OVER THE SJU MTN REGION. SKIES OVER THE PLAINS SHOULD
GENERALLY BE CLEAR. /HODANISH

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

WEATHER ISSUES IN THE LONG TERM SIMILAR TO PREVIOUS FEW NIGHTS
DISCUSSIONS...I.E. TEMPERATURES EXPECTED TO RUN AT OR ABOVE
CLIMATOLOGICAL AVERAGES WITH WARMEST DAYS EXPECTED TO OCCUR ON
WEDNESDAY AND THURSDAY...WHILE COOLEST DAYS PROJECTED ON FRIDAY AND
SATURDAY.  IN ADDITION...WILL CONTINUE TO PAINT MAINLY AFTERNOON AND
NIGHTTIME POPS DURING THE LONG-TERM.

LATEST MID TO LONG TERM MODELS CONTINUE TO SUGGEST THAT UPPER RIDGE
SHOULD BE CENTERED OVER EASTERN COLORADO WEDNESDAY MORNING BEFORE
SLIDING SOME TO THE SOUTHEAST FROM LATER WEDNESDAY INTO FRIDAY WITH
A LOCATION CENTERED OVER EASTERN NEW MEXICO BY FRIDAY.

UPPER RIDGE THEN PUSHES EVEN FURTHER EAST...BUT NOT AS FAR EAST
AS PREVIOUS RUNS TO A POSITION CENTERED OVER EASTERN OKLAHOMA BY
THIS WEEKEND AND THEN INTO INDIANA BY NEXT MONDAY.

ENOUGH ATMOSPHERIC MOISTURE IS PROJECTED TO REMAIN TRAPPED UNDER AND
THEN ROTATING AROUND UPPER RIDGE TO CONTINUE TO WARRANT AT LEAST
ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
DURING THE PERIOD...SOME OF WHICH WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL.

IT APPEARS THAT THE BEST CHANCES FOR PRECIPITATION WILL OCCUR FROM
LATER THURSDAY INTO SATURDAY AS ONE NORTHERLY SURGE PUSHES ACROSS
THE EASTERN PLAINS THURSDAY NIGHT FOLLOWED BY ANOTHER SURGE FRIDAY
NIGHT.

FINALLY...GRADIENT WINDS TO REMAIN GENERALLY WELL-BEHAVED DURING THE
MAJORITY OF THE LONG TERM WITH THE POSSIBLE EXCEPTION OF SATURDAY
NIGHT INTO SUNDAY. THANKS AGAIN TO THE SURROUNDING OFFICES FOR
COORDINATION/COLLABORATION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 21, 5:50 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT TUE JUN 21 2005

COZ058>089-093>099-221400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
650 AM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED ACROSS
THE MOUNTAINS OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING. A FEW
OF THESE STORMS WILL DRIFT EAST OFF THE MOUNTAINS AND ALONG THE I-
25 CORRIDOR LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS.

THE THUNDERSTORMS WILL BE CAPABLE OF CLOUD TO GROUND LIGHTNING...
BRIEF PERIODS OF HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER AND
WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY.

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE REGION FROM WEDNESDAY INTO
NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 84 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
June 21, 1:56 PM MST to 2:01 PM MST
Where
El Paso County, 6 mi ESE of Monument
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -104.783

Hail, El Paso

When
June 21, 2:25 PM MST to 2:30 PM MST
Where
El Paso County, 4 mi ENE of Colorado Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -104.750

Flash Flood, El Paso

When
June 21, 3:00 PM MST to 4:00 PM MST
Where
El Paso County, 9 mi NNE of Colorado Spgs
Deaths
2 direct, 0 indirect
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.950, -104.750

A severe thunderstorm moved south across the eastern side of Colorado Springs, causing copious amounts of hail and heavy rain. Two teenage boys were in a drainage culvert on Cottonwood Creek near Woodmen Road and Austin Bluffs Parkway, when the wave of water hit, and both drowned. Farther south, near the Citadel Mall, poor drainage caused a 3 to 4 foot deep lake to develop with massive amounts of hail pouring into the deep water. Several vehicles were stranded and dozens of rescues took place. Some motorists and passengers suffered minor hypothermia in the icy cold water. Still farther south, the pavement on a bridge on Airport Road over Spring Creek was damaged by high, fast moving water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, El Paso2005-06-2113MaleIn WaterDirect
Flash Flood, El Paso2005-06-2114MaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455381, 5455382, 5455383.